Arizona, 2007

Wildfire in Arizona, May 13 to 22, 2007

May 13 to 22, 2007 · NWS FGZ · 2 events in 2 counties and zones

The Promontory Fire started on Sunday May 13 along the Mogollon Rim about 15 miles northeast of Payson. The fire then fell into See Canyon with steep (cliffs in some places) drop offs.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Promontory Fire started on Sunday May 13 along the Mogollon Rim about 15 miles northeast of Payson. The fire then fell into See Canyon with steep (cliffs in some places) drop offs. The top of the fire was above 7800 feet and the lower part of the fire was near 6000 feet.

An outflow gust front from a thunderstorm hit the fire down on May 16. This pushed the fire toward summer homes in See Canyon Estates and Mountain Meadows which were evacuated. The fire burned a total of 4044 acres but, no structures lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 13, 9:25 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, May 13, 9:25 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST SUN MAY 13 2007

.SYNOPSIS...ABOVE NORMAL TEMPERATURES CAN BE EXPECTED AS HIGH
PRESSURE CONTINUES TO DOMINATE THE WEATHER OVER NORTHERN ARIZONA. A
FEW SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MAINLY ACROSS THE
EASTERN PORTIONS OF THE STATE EACH DAY THROUGH MID WEEK. GUSTY
AFTERNOON WINDS CAN ALSO BE EXPECTED EACH AFTERNOON.

&&

.DISCUSSION...THE EASTERN THIRD OF THE STATE REMAINS NEAR THE AXIS
OF HIGHER PW VALUES TODAY...ALONG WITH CONTINUED SEMI-MOIST EASTERLY
FLOW IN THE BOUNDARY LAYER. MODEL SOUNDINGS INDICATED THAT MORE
ISOLATED TO SCATTERED HIGH-BASED CONVECTION IS POSSIBLE IN THE
EASTERN ZONES...SURFACE QPF AMOUNTS WILL BE VERY LIGHT. STRONGER
SOUTHWEST FLOW IN THE WESTERN AND CENTRAL ZONES WILL KEEP THE
MOISTURE FROM MOVING ANY FURTHER WESTWARD...AND WILL MAKE FOR A
WINDY DAY. RED FLAG CONDITIONS ARE EXPECTED OVER MUCH OF THE REGION
TODAY...AND A WARNING IS ALREADY IN PLACE.

A WEAKENING TROUGH THAT IS RESPONSIBLE FOR THE SOUTHWESTERLY FLOW
TODAY WILL MOVE OVER THE NORTHERN ROCKIES...EVENTUALLY DRAGGING A
BACK DOOR FRONT INTO NEW MEXICO LATER IN THE WEEK. THIS WILL
REINFORCE MOIST EASTERLY FLOW...IMPORTING MORE SIGNIFICANT MOISTURE
INTO ARIZONA WEDNESDAY THROUGH FRIDAY. PRECIPITATION CHANCES WILL
LIKELY NEED TO BE RAISED FOR THIS EVENT IN THE AFTERNOON PACKAGE.

WINDS WILL DECREASE AFTER TODAY AS THE INFLUENCE OF THE TROUGH
DECREASES...BUT NORMAL DIURNAL BREEZES IN THE 15 TO 25 MPH RANGE ARE
STILL POSSIBLE MUCH OF THE WEEK. ZONES LOOK GOOD AND NO UPDATES ARE
NEEDED THIS MORNING. PETERSON.

&&

.AVIATION...FOR THE 18Z PACKAGE...THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS OVER EASTERN ARIZONA THIS AFTERNOON. HOWEVER...THE
LIKELIHOOD OF OCCURRENCE WILL NOT BE HIGH ENOUGH TO WARRANT THE
INCLUSION OF TS IN ANY AREA TAFS. OTHERWISE...BREEZY SOUTHWEST WINDS
OF 10-25KTS WITH GUSTS UP TO 35 KTS WILL BE PRESENT THIS
AFTERNOON...TAPERING OFF AROUND 02Z. ANY THUNDERSTORM ACTIVITY WILL
ALSO TAPER OFF AFTER SUNSET. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM 10 AM MST UNTIL 8 PM MST TODAY AZ FWX ZONES
104>109-112>116-118-140.

&&
Hazardous weather outlook, May 13, 6:30 AM MST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
630 AM MST SUN MAY 13 2007

AZZ004>018-037>040-140700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
630 AM MST SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

AN UPPER LEVEL STORM SYSTEM APPROACHING FROM THE WEST WILL PRODUCE
WINDY CONDITIONS BY THIS AFTERNOON. DUE TO THE WARM TEMPERATURES...
LOW RELATIVE HUMIDITY...AND WINDY CONDITIONS A RED FLAG WARNING HAS
BEEN ISSUED FOR PORTIONS OF COCONINO...YAVAPAI...AND SOUTHERN NAVAJO
AND APACHE COUNTIES FROM 10 AM MST TO 800 PM MST THIS EVENING. SEE
ARE WEB PAGE AT WEATHER.GOV/FLAGSTAFF AND CLICK ON THE RED FLAG
WARNING IN THE MAP AREA OR SEE PRODUCT PHXRFWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Northern Gila County

When
May 13, 1:00 PM MST to May 22, 6:00 PM MST
Where
Northern Gila County forecast zone
Reported by
Park/Forest Service
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Wildfire, Eastern Mogollon Rim

When
May 13, 1:00 PM MST to May 22, 6:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Park/Forest Service
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39188, 39189.